What To Do In the Event of an Overdose
If you or someone you know is experiencing an overdose, there are some steps that you can take to help out and possibly save a life.4,7 The steps to follow include:4, 5, 6, 7
- Stay calm. This can be a terrifying and stressful situation, but you can be most helpful if you stay calm and follow directions.
- Call 911. Provide any information you have about what condition the person who is overdosing is in, including their breathing, as well as what they have taken, how much they took, and when it was taken. This will allow the emergency medical technicians (EMTs) to offer help most efficiently. The 911 operator may instruct you to monitor the person’s breathing or pulse, or change their position. If the person is unconscious and still breathing, you may be told to put the person on their side to ensure that they don’t choke. If the person isn’t breathing, you may need to start CPR.
- If the person is awake, try to keep them awake and responding to you. If they aren’t awake, don’t slap them or put them into a cold shower. This can become dangerous, and the 911 operator can help you try to rouse them using less harmful techniques.
- If the person has overdosed on opioids and you have Narcan (naloxone) available, administer it.
- Do not give them anything to drink or eat, and don’t try to induce vomiting. This can create additional problems, and cause choking.
- Stay with the person until EMTs arrive. Don’t leave them alone, since their condition can get worse.
Using Narcan(Naloxone) in the Event of an Overdose
Narcan (naloxone) is a medication that can reverse the symptoms of an opioid overdose.4,6 This medication works by binding to opioid receptors in the brain and displacing other opioids, including heroin and fentanyl.11 When other opioids are displaced, the effects are blocked, and overdose symptoms are reversed, and breathing can be restored to normal.11 Naloxone is available in multiple formulations, including a liquid form that is drawn up into a syringe and injected into a vein (intravenous) or muscle (intramuscular injection), a prefilled injection (Evzio) that allows you to administer an intramuscular injection without having to measure anything, and a prefilled nasal spray (Narcan).5 ,6,7,11 Narcan and Evzio come in packages of two so that you can administer a second dose if needed.11
If someone is exhibiting any signs of an overdose on opioids, or you think that it is possible that they have overdosed on opioids, you should administer naloxone.5 ,6 Naloxone won’t have any effect on a person who hasn’t been using opioids, but when it is used on people who are physically dependent on opioids, it can bring on symptoms of withdrawal.6 , 11In the event of an overdose, it is important to call 911 and obtain medical help even if you administer naloxone, since the effects can wear off within 30 to 90 minutes, long before the opioid wears off, so overdose symptoms can return.5,6,11 After receiving one or more doses of naloxone, the person should be monitored by medical staff for several hours to ensure their safety and make sure they didn’t experience any lasting damage as a result of the overdose.6,11
While the liquid form of naloxone is only used by trained professionals, the prefilled injection and nasal spray are available for friends or family members to administer to someone who is overdosing on opioids.11 (how is naloxone given, who can give naloxone to someone) Naloxone is a prescription medication, but the availability may depend on what state you live in.11 (who can give naloxone to someone, where can I get naloxone) In some locations, you may have to get a prescription from a doctor before obtaining naloxone from a pharmacy, while in others states, you may be able to buy naloxone at the pharmacy without a prescription.11 (who can give naloxone to someone, where can I get naloxone) There is a website that allows you to find locations where you can get naloxone, as well as local trainings to learn how to administer naloxone appropriately, which you can access here.11
The Dangers of Overdosing
Drug overdose deaths have been an ongoing concern across the United States.1There were 70,630 fatal drug overdoses in the United States in 2019, and more than 70% of these (49,860 deaths) involved opioids.1, 2 In 2019, Nevada had 647 deaths due to drug overdoses.1 Synthetic opioids such as fentanyl are associated with much of this increase, with almost 73% of overdose deaths involving synthetic opioids.2 The greatest increase in deaths caused by synthetic opioids between 2018 and 2019 occurred in the Western states.2
Rising overdose rates are due to a range of factors. 4,7 One of the major risk factors for overdose is a recent relapse.4,8 When a person has stopped using a drug, even if it is for a short period of time, their tolerance decreases dramatically.4 This makes an overdose much more likely to occur, especially if a person uses the same amount that they are accustomed to using.4,8
Some drugs are especially potent, and the risk of overdose is increased.7,6 Fentanyl is an extremely strong synthetic opioid that has been increasingly available, and may be added to heroin or other drugs to make them stronger.7,9 Death rates associated with synthetic opioids, mainly from fentanyl overdose have increased by more than 1000% since 2013 in the United States.9 Heroin is another potent drug, especially when injected.7
The risk of experiencing a heroin overdose is greatly increased when it is combined with other substances.4,7,9,10 This is especially likely when drugs with similar effects are combined, such as different types of opioids, alcohol, benzodiazepines, and sedatives.7,10 Medical conditions that affect your heart, lung functioning, liver, or kidneys can also contribute to the risk of overdose on any type of drug.7 Increased age is another risk factor for overdose, especially if a person is more than 65 years old.7
What are The Symptoms of Overdosing?
The symptoms of an overdose can vary depending on the type of substance that has been used, how much has been taken, the way it is taken, how old a person is, and what their overall health is like.3,4 Common symptoms that may indicate that a person is potentially experiencing some type of an overdose can include:3, 4 , 5, 6, 7
- Behaving in an agitated or paranoid manner.
- Being non-responsive while awake.
- Body temperature that gets very low or high.
- Breathing slowly, shallowly, erratically, in a labored manner, or not breathing.
- Chest pain.
- Choking or making gurgling noises.
- Difficulty with coordination.
- Excessive sleepiness.
- Experiencing hallucinations.
- Feeling dizzy or having difficulty maintaining balance.
- Going limp or unable to control body movements.
- Having trouble seeing.
- Heart rate that is erratic, very fast, or very slow.
- Lips, fingernails, or skin that turns blue.
- Losing consciousness, or sleeping so deeply that they won’t wake up.
- Pupils that become very small or very large.
- Skin that is pale, flushed, or clammy.
- Slurring while speaking.
- Snoring loudly.
- Stomach issues, including cramping, diarrhea, nausea, pain, or vomiting.
- Sweating heavily.
- Unusual eye movements.
When breathing slows enough or stops completely, it can deprive the brain of oxygen, which can cause irreversible brain damage or death.7 If you know what substance or substances the person has been using, this is important information that medical personnel needs to know.
How to Prevent an Overdose
While an opioid overdose can be effectively treated with naloxone, the best way to prevent an overdose is to avoid using altogether. To decrease the likelihood of experiencing an overdose, there are some things you can do. Being aware of the symptoms that indicate a potential issue with substance abuse or addiction can allow you to seek help. By identifying situations that put you at high risk for using, you can avoid them or bring someone supportive if it is something that you can’t avoid. In addition, attending an addiction treatment program proactively can help you avoid experiencing any overdoses by helping you overcome substance use and get into recovery.
American Addiction Centers has earned a reputation as a leading provider of addiction treatment services in the state of Nevada as well as across the United States. With facilities located across the country, recovery is accessible no matter where you live. Our programs offer treatment plans that are customized to meet your individual needs and all services are provided by staff members who are highly trained, knowledgeable, and compassionate.
To learn more about how we can help you prevent overdose and get into recovery from any type of addiction, call our helpline at . Making the call is free and confidential, and we’re available 24/7 to assist you every step of the way.
You are not in this alone
Our Admissions Navigators are here to help you take back control of your life.